Alert archive / Idaho / Snow Squall Warnings in 2022
Snow Squall Warning 19, NWS Missoula, MT
NWS Missoula, MT issued this snow squall warning at Nov 27, 2022, 6:01 PM MST for Lemhi County, Idaho. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 27, 2022, 6:01 PM MST (01:01 UTC)
- Expired
- Nov 27, 2022, 7:00 PM MST
- In force
- 59 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Lemhi County, ID
The radar
The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.0 hours before the alert went out and 380 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1823 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Nov 27, 2:44 PM MST, 3 hours 17 minutes earlier.
Area forecast discussion, Nov 27, 2:44 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
244 PM MST Sun Nov 27 2022
.DISCUSSION...Snow bands and snow squalls are moving from north to
south in western Montana and north-central Idaho. Low visibility
and quickly accumulating snowfall have been observed with squalls
today, and locations south of Highway 12 will have impacts from
periods of low visibility and high snow intensity into this
evening. Recent radar trends show snow bands developing behind the
main cold frontal band, so additional shower chances have been
added to the forecast. The front is projected to be in Lemhi
County late this evening where periods of heavy snow will linger
overnight. Banded showers are also projected to be numerous in
north-central Idaho with accumulations expected overnight and
through Monday.
The snow forecast for Monday forecast has been challenging with
model guidance in disagreement on the amount of available moisture
and on the timing of an arctic front approaching from the
northeast. Radar projections are starting to show more and more
shower development on Monday, so the chance for snow has been
increased areawide.
A cold start to the day on Tuesday is likely, with lows below
zero along the Continental Divide, and low single digits elsewhere
across western Montana. North-central Idaho will not be quite as
cold, but still in the low to mid teens. In terms of moisture, a
few isolated snow showers will be possible in the afternoon and
evening, but by and large, Tuesday will be the driest day of the
week.
Starting Wednesday and going through the rest of the week, a
series of weather disturbances will stream abundant Pacific
moisture over the Northern Rockies, bringing considerable amounts
of mountain snowfall. As for the valleys, there's increasing
chances (30-40%) that an arctic airmass will arrive around the
time a second surge of moisture moves in sometime Thursday and/or
Friday. The interaction of these two airmasses would produce
widespread moderate to heavy snowfall to most elevations of
western Montana and north-central Idaho. At this time, there is
still quite a bit of uncertainty in how far south the arctic air
makes it into western Montana, and the timing of the moisture.
However, heavy mountain and mountain pass snows can be expected,
and all elevations of northwest Montana may be cold enough to
where the arctic airmass isn't needed for significant snow
accumulations. Stay tuned to the forecast, as changes will likely
occur as we get into the first couple of days this coming week.
&&
.AVIATION...A strong cold front continues to impact north-central
Idaho and western Montana. The front has passed through northwest
Montana and snow showers are developing, which will cause brief
ceiling and visibility reductions. The main front will continue
progressing southeastward during the afternoon and evening, and
will continue to create snow squall conditions of heavy snow, low
visibility and gusty winds. By 28/0600z, the front is projected to
be in Lemhi County where periods of heavy snow will linger.
Northeasterly winds and additional snow showers are expected to
develop on Monday with an arctic airmass moving into the region.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... Winter Weather Advisory until 3 PM MST this afternoon for
Kootenai/Cabinet Region.
Winter Weather Advisory until midnight MST tonight for West
Glacier Region.
Winter Weather Advisory until 3 PM MST this afternoon for
Flathead/Mission Valleys.
Winter Weather Advisory until midnight MST tonight for Lower
Clark Fork Region.
Winter Weather Advisory until midnight MST tonight for
Bitterroot/Sapphire Mountains.
Winter Weather Advisory until midnight MST tonight for
Butte/Blackfoot Region.
Winter Weather Advisory until midnight MST tonight for
Potomac/Seeley Lake Region.
ID...Winter Storm Warning until 8 AM PST Monday for Northern
Clearwater Mountains.
Winter Storm Warning until 8 AM PST Monday for Southern
Clearwater Mountains.
Winter Weather Advisory until 10 PM PST Monday for
Orofino/Grangeville Region.
Winter Weather Advisory until 10 PM PST Monday for Lower Hells
Canyon/Salmon River Region.
Winter Weather Advisory until 9 AM MST Monday for Eastern Lemhi
County...Western Lemhi County.
&&In the hours before
Special weather statement, Nov 27, 1:41 PM MST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
141 PM MST Sun Nov 27 2022
MTZ004>006-043-272130-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
141 PM MST Sun Nov 27 2022
...An intense snow shower will impact portions of south central
Missoula County through 230 PM MST...
At 140 PM MST, Doppler radar was tracking an intense snow shower over
Missoula, moving east at 25 mph.
HAZARD...Visibility one-half mile or less and winds in excess of 30
mph.
SOURCE...Radar indicated.
IMPACT...Low visibility could result in dangerous driving
conditions. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, Wye, East Missoula,
Frenchtown, Evaro and Turah.
This includes the following highways...
Interstate 90 near mile marker 81, and between mile markers 85 and
115.
Highway 93 N between mile markers 0 and 8.
Highway 93 S between mile markers 83 and 94.
Highway 200 E between mile markers 0 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4702 11438 4707 11404 4683 11365 4676 11411
TIME...MOT...LOC 2040Z 285DEG 22KT 4690 11399
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHSpecial weather statement, Nov 27, 2:09 PM MST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
209 PM MST Sun Nov 27 2022
MTZ005>007-043-272200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
209 PM MST Sun Nov 27 2022
...Intense snow showers will impact portions of southeastern
Missoula, northern Granite, north central Ravalli and central Powell
Counties through 300 PM MST...
At 208 PM MST, trained weather spotters reported intense snow showers
along a line extending from 7 miles northeast of Drummond to 7 miles
west of Victor. Movement was southeast at 20 mph.
HAZARD...Visibility one-quarter mile or less and winds in excess of
30 mph.
SOURCE...Trained weather spotters.
IMPACT...Low visibility could result in dangerous driving
conditions. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Hamilton, Drummond, Stevensville, Victor, Woodside, Pinesdale,
Nimrod, Finn, New Chicago, Bearmouth, Quigley, Corvallis, Helmville,
Bell Crossing and Hall.
This includes the following highways...
Interstate 90 between mile markers 130 and 158.
Highway 93 S between mile markers 48 and 68.
Highway 200 E between mile markers 58 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These snow showers may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4675 11263 4623 11425 4649 11434 4695 11286
4689 11279 4683 11280 4683 11272
TIME...MOT...LOC 2108Z 293DEG 19KT 4676 11307 4646 11431
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 5:26 PM MST | Snow Squall Warning | MSO | Silver Bow | 49 min |
| Nov 27, 7:27 PM MST | Special Weather Statement | MSO | Missoula | 48 min |
| Nov 28, 10:44 AM MST | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Mineral, Missoula and 4 more | 23 hr |
Nearby
Snow Squall Warnings in Idaho, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.